Hail, Carroll
- When
- May 13, 6:02 PM CST
- Where
- Carroll County, 2 mi E of Breda
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.183, -94.950
A strong surge of moisture, albeit narrow, pushed into Iowa during the afternoon hours of the 13th. A weak frontal system advanced across the plains into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong surge of moisture, albeit narrow, pushed into Iowa during the afternoon hours of the 13th. A weak frontal system advanced across the plains into the state. Temperatures warmed in to the 70s with dew points approaching 60 near an approaching warm frontal boundary from the south. Lifted indices were in the -3 to -4 C. range. A line of thunderstorms developed over Nebraska and advanced into western Iowa by evening. One storm developed ahead of the line in Carroll County. This storm became severe and dropped nickle to golf ball size hail in Carroll County. Although radar gave strong suggestions of a tornado development, only a rotating wall cloud was observed. As the main line of storms moved in from the west, there were numerous reports of 40 to 50 MPH winds along the line. Once storm produced severe weather as 60 MPH winds blew though Guthrie County north of Stuart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 2:40 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE MAY 13 2003 MAIN FORECAST CHALLENGE WILL BE IN THE SHORT TERM WITH AN ACTUAL DRY SPELL STILL POSSIBLE LATE THIS WEEK INTO VERY EARLY NEXT WEEK. MODELS FAIRLY CLOSE ON LARGER SCALE FEATURES THAT WOULD AFFECT OUR WEATHER AND HAVE OVERALL USED A MODEL BLEND. VIGOROUS SHORT WAVE TROUGH TO MOVE ACROSS THE NORTHERN PLAINS THIS EVENING AND INTO IA WEDNESDAY. STRONG DEEP LAYERED QG FORCING THIS AFTERNOON THROUGH 06Z ACROSS THE AREA. MODELS HAVE OVERFORECAST THE AMOUNT OF LOW LEVEL MOISTURE RETURN UP THE MO RIVER VALLEY INTO WESTERN IA. STILL A DECENT AREA OF LOW LEVEL CONVERGENCE AND DEEPER LAYERED CAPE TO OUR WEST WILL SUPPORT THE CONTINUATION OF STRONG STORMS W OF THE CWA THROUGH THE AFTERNOON AND VERY EARLY EVENING. OUR AREA DOES HAVE SOME ELEVATED INSTABILITY COUPLED WITH MODEST MOISTURE TRANSPORT AND MODERATE SPEED SHEAR WHICH WILL SUPPORT AN MCS TYPE SYSTEM MOVING ACROSS THE CWA THIS EVENING AND EARLY OVERNIGHT. I SUSPECT THE SYSTEM WILL WEAKEN AS IT MOVES E INTO IA AS ALL MODELS DIMINISH THE ELEVATED INSTABILITY BY 06Z. NORTHERN ZONES WILL HAVE BEST SHOT FOR PCPN SUPPORTED BY STRONG KINEMATIC FORCING AND UPPER DIVERGENCE. THE PCPN AREA SHOULD SWEEP E AND NE OF OUR AREA BY LATE TONIGHT WITH MAINLY DRY CONDITIONS EXPECTED THROUGH MOST OF THE MORNING. AS THE UPPER LOW DROPS SE OVER IA WEDS...THERE SHOULD BE ADDITIONAL SHOWERS THAT MOVE S OVER THE AREA DURING MAINLY THE AFTERNOON AND EVENING. WILL END ALL POPS BY MIDNIGHT THURS. AREA WILL THEN REMAIN UNDER WEAK UPPER RIDGING LATE IN THE WEEK AND DURING THE WEEKEND. LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL BE CONFINED TO THE CENTRAL AND NORTHERN PLAINS. NEXT FRONTAL BOUNDARY LOOKS TO MOVE INTO IA TUESDAY WHICH WILL BRING OUR NEXT CHANCE FOR RAIN. TIL THEN...LOW LEVEL SE FLOW AND MODERATE H850 TEMPS WILL KEEP TEMPS NEAR SEASONAL NORMS. .DSM...NONE JAW
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS TODAY AND MOVE INTO THE MID MISSOURI RIVER VALLEY BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE LOW ACROSS WESTERN IOWA BY MID TO LATE AFTERNOON. ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT TO PRODUCE SOME SEVERE STORMS. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. BY TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A LARGE COMPLEX AND MOVE EAST ACROSS MUCH OF CENTRAL IOWA. SOME SCATTERED SEVERE WEATHER IS EXPECTED WITH THE STORMS...AGAIN THE MAIN THREAT BEING FROM LARGE HAIL AND DAMAGING WINDS. IN ADDITION...MOISTURE RACING NORTH INTO THE SYSTEM WILL PRODUCE HEAVY RAINFALL...PRIMARILY ACROSS NORTHERN IOWA. RAINFALL FROM ONE TO ONE AND A HALF INCHES IS POSSIBLE WITH LOCALIZED HIGHER AMOUNTS. CONTINUE TO MONITOR THE WEATHER FOR ADDITIONAL UPDATES ON THIS APPROACHING SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY...ESPECIALLY BY AFTERNOON AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. RELATIVELY TRANQUIL WEATHER IS THEN FORECAST FOR THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 BY MID TO LATE AFTERNOON AND ACROSS ALL OF CENTRAL IOWA OVERNIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352315, 5352316, 5352317, 5352389.